Which lipid lowering drug caused this? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 02-04-2013
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 283
Threads: 35
Thanked 206 Times in 115 Posts
Reputation: 216
Drug Which lipid lowering drug caused this?

54 year old man is admitted to the hospital after complaining of progressive weakness. Medical history is significant for diabetic nephropathy, hypertension, peripheral vascular disease, and dyslipidemia. His medications included high- dose simvastatin, atenolol, furosemide, aspirin, and insulin. Four weeks ago his physician added a lipid-lowering medication to his regimen. Two weeks after starting the new medication he had difficulty getting out of chairs, raising his arms over his head, and walking. Physical examination reveals markedly diminished strength in his shoulders bilaterally. His creatine kinase level is 22,520 U/L. Urinalysis revealed 3+ blood and protein, but no RBCs. What lipid-lowering medication was most likely added to his regimen?

A. Niacin
B. Vitamin B3
C. Colestipol
D. Bezafibrate
E. Paravastatin
F. Colesevelam
G. Ezetimibe
Reply With Quote Quick reply to this message



  #2  
Old 02-04-2013
USMLE Forums Guru
 
Steps History: Not yet
Posts: 375
Threads: 17
Thanked 131 Times in 81 Posts
Reputation: 147
Default

D. Bezafibrate

Both statins and fibrates cause muscles problems. Rhabdomyolysis and Myositis. So if the patient is already taking Statin, adding fibrate will increase the risk of getting myopathy.
Reply With Quote Quick reply to this message
The above post was thanked by:
Doctor Ali (02-09-2013), nandish_m (02-05-2013)
  #3  
Old 02-05-2013
nandish_m's Avatar
USMLE Forums Addict
 
Steps History: Not yet
Posts: 117
Threads: 5
Thanked 59 Times in 40 Posts
Reputation: 69
Default

D. Bezafibrate
Reply With Quote Quick reply to this message
The above post was thanked by:
Doctor Ali (02-09-2013)
 
  #4  
Old 02-05-2013
Janakpriya's Avatar
USMLE Forums Addict
 
Steps History: Step 1 Only
Posts: 101
Threads: 9
Thanked 47 Times in 30 Posts
Reputation: 57
Send a message via Skype™ to Janakpriya
Default

Bezafibrate.

Fibrates plus Statins: Increased risk of Rhabdomyolysis-- rise in CK,Protein..
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
  #5  
Old 02-05-2013
USMLE Forums Scout
 
Steps History: Not yet
Posts: 51
Threads: 3
Thanked 7 Times in 6 Posts
Reputation: 17
Default

D. Bizafibrate
Reply With Quote Quick reply to this message
  #6  
Old 02-05-2013
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 252
Threads: 32
Thanked 40 Times in 27 Posts
Reputation: 50
Default

D: Bizafibrate
Reply With Quote Quick reply to this message
  #7  
Old 02-05-2013
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 304
Threads: 48
Thanked 291 Times in 106 Posts
Reputation: 301
Default

Quote:
Originally Posted by Doctor Ali View Post
54 year old man is admitted to the hospital after complaining of progressive weakness. Medical history is significant for diabetic nephropathy, hypertension, peripheral vascular disease, and dyslipidemia. His medications included high- dose simvastatin, atenolol, furosemide, aspirin, and insulin. Four weeks ago his physician added a lipid-lowering medication to his regimen. Two weeks after starting the new medication he had difficulty getting out of chairs, raising his arms over his head, and walking. Physical examination reveals markedly diminished strength in his shoulders bilaterally. His creatine kinase level is 22,520 U/L. Urinalysis revealed 3+ blood and protein, but no RBCs. What lipid-lowering medication was most likely added to his regimen?

A. Niacin
B. Vitamin B3
C. Colestipol
D. Bezafibrate
E. Paravastatin
F. Colesevelam
G. Ezetimibe
Fibrates inhibit cyt p450 which increases toxicity of Statins... yea ii kno weird huh, discovered that late,.... but trust me it's something worth knowing
Reply With Quote Quick reply to this message
  #8  
Old 02-06-2013
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 283
Threads: 35
Thanked 206 Times in 115 Posts
Reputation: 216
Correct Answer Correct answer is D

All fibrates taken with Statins will lead to myopathy. Also, all fibrates taken with Bile acid resins will lead to gallstones.
Reply With Quote Quick reply to this message
The above post was thanked by:
Doc4Step1 (02-07-2013), dr mumble (06-18-2013), nandish_m (02-07-2013)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Lowering the Cut Off Value USMLE-Syndrome USMLE Step 1 Forum 12 11-29-2012 12:37 PM
The effect of lowering the cut off value stfidel USMLE Step 2 CK Forum 4 07-28-2012 04:54 AM
Lipid-Lowering Mechanism Of Action alfjof USMLE Step 1 Forum 0 07-24-2012 08:14 PM
Lowering the mortality of COPD aghammoud85 USMLE Step 2 CK Forum 6 06-15-2011 12:40 AM
Which drug to start for this Lipid profile! 1TA2B USMLE Step 2 CK Forum 3 05-18-2011 10:22 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)